Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 18, NWS Spokane, WA

December 20, 2015Asotin County, Garfield County, Washington

NWS Spokane, WA issued this wind advisory at Dec 20, 2015, 6:09 PM PST for Asotin County, Garfield County, Washington. It took effect at Dec 21, 2015, 2:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2015, 6:09 PM PST (02:09 UTC)
In effect from
Dec 21, 2015, 2:00 PM PST
Expired
Dec 21, 2015, 10:42 PM PST
In force
9 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WWUS76 KOTX 210209
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
609 PM PST SUN DEC 20 2015

...VERY WINDY NEAR THE FOOTHILLS OF THE BLUE MOUNTAINS MONDAY...

.A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH THE REGION WILL
CREATE VERY WINDY CONDITIONS NEAR THE FOOTHILLS OF THE BLUE
MOUNTAINS ON MONDAY.

WAZ032-211500-
/O.NEW.KOTX.WI.Y.0018.151221T2200Z-151222T0700Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
609 PM PST SUN DEC 20 2015

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM TO 11 PM PST MONDAY.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL INCREASE LATE MONDAY AFTERNOON AND CONTINUE
  INTO MONDAY EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH
  PROFILE VEHICLES. 

* LOCATIONS...ALPOWA SUMMIT AND POMEROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
685 
WWUS76 KOTX 211424
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
624 AM PST MON DEC 21 2015

...VERY WINDY NEAR THE FOOTHILLS OF THE BLUE MOUNTAINS AND THE
PALOUSE TODAY...

.A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH THE REGION WILL
CREATE VERY WINDY CONDITIONS NEAR THE FOOTHILLS OF THE BLUE
MOUNTAINS AND THE SOUTHERN PALOUSE THIS AFTERNOON AND THIS
EVENING.

WAZ032-220000-
/O.CON.KOTX.WI.Y.0018.151221T2200Z-151222T0700Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
624 AM PST MON DEC 21 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PST THIS EVENING...

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON AND CONTINUE
  INTO THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH 
  PROFILE VEHICLES.

* LOCATIONS...ALPOWA SUMMIT AND POMEROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
477 
WWUS76 KOTX 212257
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PST MON DEC 21 2015

...VERY WINDY NEAR THE FOOTHILLS OF THE BLUE MOUNTAINS AND THE
PALOUSE TODAY...

.A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH THE REGION WILL
CREATE VERY WINDY CONDITIONS NEAR THE FOOTHILLS OF THE BLUE
MOUNTAINS AND THE SOUTHERN PALOUSE THIS AFTERNOON AND THIS
EVENING.

WAZ032-220700-
/O.CON.KOTX.WI.Y.0018.000000T0000Z-151222T0700Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
257 PM PST MON DEC 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WINDS...SOUTHWEST 20 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON AND CONTINUE 
  INTO THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH 
  PROFILE VEHICLES.

* LOCATIONS...ALPOWA SUMMIT AND POMEROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
839 
WWUS76 KOTX 220642
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1042 PM PST MON DEC 21 2015


WAZ032-220745-
/O.CAN.KOTX.WI.Y.0018.000000T0000Z-151222T0700Z/
LOWER GARFIELD AND ASOTIN COUNTIES-
1042 PM PST MON DEC 21 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WIND
ADVISORY.

WINDY CONDITIONS ARE EXPECTED THROUGH MIDNIGHT WITH LOCALIZED
GUSTS UP TO 45 MPH POSSIBLE. HOWEVER THESE SPEEDS ARE BELOW
ADVISORY LEVELS AND THUS THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Dec 20, 4:01 PM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 20, 4:01 PM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
401 PM PST SUN DEC 20 2015

.SYNOPSIS...
Tonight through Tuesday will feature several rounds of
accumulating snow. Snow on Monday and Tuesday has the potential
to be locally heavy. Blowing and drifting snow will be a
possibility Tuesday with stronger winds across the Palouse and
into the Spokane area, as well as the mountains. Snow shower
chances will linger through the end of the week, with much colder
temperatures.

&&

.DISCUSSION...

...MORE SNOW AND BLOWING SNOW MONDAY THROUGH WEDNESDAY...

Tonight through Tuesday: We've added a number of advsys and
warnings for the Mon and Tues heavy snow event which will first
impact the Cascades late tonight then spread east across eastern
Washington and North Idaho Mon and Tues. The biggest challenge
will be where the maximum forcing for ascent will focus, which
what should be heavy banded prolonged snow along and south of the
trowal axis. For now, strong cyclonic convergence and upslope flow
into the Cascades will augment the trowal's frontogenetical
forcing. Once the deep cyclone exists and shears into a
deformation band by Monday night...upslope and increased
instability will put the N Idaho Panhandle in a prime scenario for
heavy snow. Gusty winds likely...possibly producing blowing snow
as well. bz

Tuesday night through Wednesday night...The next winter storm in
the conga line will bring light snow to the valleys with moderate
amounts to the Cascade crest and Idaho panhandle mountains. For
the most part, models are in agreement on the surface low tracking
across the northern tier and southern BC Tuesday night into
Wednesday. The biggest impact from this storm will be windy
conditions that will develop Tuesday evening and continue
overnight. Max wind gusts will be in the 25 to 35 mpg range with
higher gusts for the higher exposed ridgetops. The main areas
impacted will be the Waterville Plateau, Columbia Basin, Palouse
and the higher benches of the Spokane area. Blowing snow will be a
problem if the fresh snowfall is dry enough. Wetter snow will
resist blowing and drifting. By Wednesday night a second weak
surface low will track over northeast Oregon/southeast WA. This
will induce more northerly winds across the northern half of the
forecast area. These north winds will be light but will bring some
colder air into the northern valleys. Expect temperatures to dip
into the teens, but if there is any clearing overnight, the more
sheltered valleys could see single digit temperatures. /Kelch

Thursday through Sunday: Colder temperatures and localized
snow showers mark the end of the work week, before the next
organized system and more seasonal temperatures return next
weekend.

Between Thursday and Friday a broad upper trough migrates from
the Pacific Coast to the Rockies. The main shortwave and brunt of
the lift tracks down the Pacific coast and around the base of the
trough, south of the Inland NW. However smaller scale shortwaves
embedded in the flow still pass closer to home and into an
environment featuring unstable lapse rates. The precise track is
apt to change some between now and then. Yet at this time our
primary shortwave appears to track by southeast WA into the
central/southern Panhandle. In the unstable environment most will
see at least a slight threat of snow showers, but the highest risk
based on current models will be in the aforementioned areas. It
also appears the higher rates start to shift into the Panhandle
overnight into Friday morning. It is too early to have confidence
in specific amounts but light to moderate accumulations are
possible, especially if there is any enhancement within the snow
bands. The lowest risk will be in the lee of the Cascades and
deeper Columbia Basin. Within the Cascades themselves snow amounts
at this time look light. Otherwise expect partly to mostly cloudy
skies. Temperatures under the trough are expected to be cold, with
afternoon highs and overnight lows some 5 to 10 degrees below
normal. Friday and Friday night looks coldest.

Friday night to Sunday: the next organized frontal wave approaches,
leading to increasing precipitation chances for some through the
weekend. However there have been run-to-run inconsistencies which
degrade confidence in the precise evolution of this system. A
shortwave ridge builds in Friday night into Saturday and moisture
begins to overrun the approaching warm front. The ridge could
result in some stratus and fog. After that the precipitation
threat becomes a slightly complicated. The orientation of the
trough and whether the moisture and precipitation initially
remains near the Cascades and Canadian border or spreads
throughout the Inland NW is where there is a lack of model
consistency. Recent trends support the first solution but this may
change. Overall Saturday and Saturday night will see the best
chances in the Cascades and northern mountains, with smaller
chances elsewhere. By Sunday the parent trough starts onto the
coast and the overall threat of precipitation increases throughout
the region. Precipitation-type and temperatures may become tricky
by this time. Initially the atmosphere looks cold enough to
support just snow. But as the parent trough approaches the 850mb
southerly flow increases and some milder air noses in. However at
the surface the flow remains southeast to east, which could trap
the colder air at the surface. If the milder air is deep enough
this could result in freezing rain for some. Based on current
models the main threat of this could be toward the deeper Columbia
Basin and Palouse and sheltered areas around the L-C Valley. It is
too early to have much confidence in this but it will be
monitored. /J. Cote'

&&

.AVIATION...

00z TAFS: One system will exit North Idaho early this evening
before a more significant storm tracks through on Monday. This
will result in a break in the snow for most TAF sites tonight
before snow picks up on Monday except KLWS which will see rain. The
boundary layer will remain saturated tonight resulting in an
abundance of stratus with IFR/MVFR conditions except KLWS/KEAT
where downslope flow off area mountains will lead to VFR
conditions. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  33  25  32  25  32 /  30 100 100  10  80  50
Coeur d'Alene  29  33  29  32  26  32 /  80 100 100  30  80  70
Pullman        29  35  31  35  28  33 /  70 100 100  40  80  60
Lewiston       33  40  34  39  31  38 /  50  90  80  30  60  50
Colville       26  31  24  30  23  31 /  50  90  60  20  70  50
Sandpoint      29  32  28  29  24  30 /  90  80  90  40  80  70
Kellogg        28  32  29  32  25  30 / 100  90 100  80  90  80
Moses Lake     27  36  24  34  25  36 /  10 100  60  20  70  20
Wenatchee      27  34  26  35  27  35 /  10 100  80  30  70  20
Omak           25  33  25  28  22  30 /  10 100  60  10  80  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 6 PM PST this evening for Coeur
     d'Alene Area-Idaho Palouse.

     Winter Weather Advisory until 10 PM PST this evening for
     Northern Panhandle.

     Winter Weather Advisory until 4 AM PST Monday for Central
     Panhandle Mountains.

WA...Winter Storm Warning from 4 AM to 10 PM PST Monday for East
     Slopes Northern Cascades-Okanogan Highlands-Okanogan Valley-
     Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 6 PM PST this evening for Spokane
     Area-Washington Palouse.

     Winter Weather Advisory from 4 AM to 10 PM PST Monday for Moses
     Lake Area-Upper Columbia Basin.

     Winter Weather Advisory until 10 PM PST this evening for
     Northeast Mountains.

&&
Hazardous weather outlook, Dec 20, 6:55 AM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
655 AM PST SUN DEC 20 2015

IDZ001>004-026-027-WAZ031>038-041>044-211500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
655 AM PST SUN DEC 20 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow accumulations will occur today.
Accumulating snow will begin early this morning along the East
Slopes of the Cascades and spread eastward through the day. The
most significant accumulations in far eastern Washington and north
Idaho will occur this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

More snow will occur Monday and Tuesday. A strong and fast moving
storm on Monday will have the potential to produce a swath of
heavy snow along and just north of the I-90 corridor. Additional
light to moderate snow on Tuesday may be followed by gusty winds
Tuesday night into Wednesday. Blowing and drifting snow may become
a concern over the Palouse...Upper Columbia Basin...and West
Plains Tuesday night and Wednesday.

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.